Simple medication errors can cause a dangerous overdose
Written by Clark Kebodeaux, an assistant professor in the UK Department of Pharmacy Practice and Science.
It’s an unfortunate statistic: Kentucky ranks third in the nation in drug overdose deaths. Although much of this stems from opioid overdoses related to prescription or illicit drugs, the statistic covers all examples of drug overdose, including those from common medications you probably have stocked at home.
Nonprescription drugs, commonly referred to as over-the-counter (OTC) medications, play a crucial role in our nation’s healthcare system. The vast array of OTC drugs that are available to consumers serves to treat many common ailments, from simple aches and pains to dental care.
Although OTC medications promote the health of millions of people, their inappropriate use can cause unintentional harm.
Know your dosage
Knowing which ingredients are in the medicine you’re taking is crucial in avoiding an overdose. For example, one of the most common overdose culprits is acetaminophen, or Tylenol. When used at the appropriate dosage, acetaminophen can help reduce a fever or improve pain, but too much can cause serious side effects, including damage to the liver.
In addition to Tylenol, acetaminophen is also in many cough and cold products – both prescription and OTC. People may not be aware that acetaminophen is in these medications, which can lead to an accidental overdose. Always double-check the “drug facts” label on your OTC medications for active ingredients, and consult your pharmacist or healthcare provider to avoid using too much of any one medication.
Be careful with kids
Medication for children and infants poses another risk for overdose.
Regardless of the product, it is important to always use the measuring device – such as an oral syringe, dropper or dosing cup – that is included with the medication. Many of these products are uniquely designed for medicine, and using a spoon from home or an alternate form of measurement can result in an accidental overdose.
Talk to your pharmacist
One of the best ways to prevent an overdose is to talk to your pharmacist.
Pharmacists are excellent resources for drug information and can help reduce and prevent errors with medications. In particular, pharmacists can help you understand when and how to take your medications, their potential side effects and how to identify if two medications should not be taken together.
In an emergency, call Poison Control
If you suspect that you or someone else may have taken a medication incorrectly, call Poison Control immediately at 800-222-1222.
Each medication may have a different overdose treatment, and there are professionals available to help with each specific situation.
- Do you know how to react to an opioid overdose? Find out what you can do to help someone in an emergency situation.
- Prevent medication poisoning in your home with these simple steps.